Texas, 2007

Hail in Texas, May 25, 2007

May 25, 2007 · NWS LUB · 1 event in 1 county or zone

An isolated severe thunderstorm impacted Hockley County during the overnight hours and resulted in large hail that ranged in size from peas to ping pong balls around 01:40 CST. The hail accumulated several inches deep on the ground along Farm to Market Road 41 west of Ropesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated severe thunderstorm impacted Hockley County during the overnight hours and resulted in large hail that ranged in size from peas to ping pong balls around 01:40 CST. The hail accumulated several inches deep on the ground along Farm to Market Road 41 west of Ropesville. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 9:07 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, May 24, 9:07 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1007 PM CDT THU MAY 24 2007

.UPDATE...
WEAK CONVECTION IS DEVELOPING NORTHWARD OUT OF THE PERMIAN BASIN
LATE THIS EVENING...AS A MOIST LOW LEVEL UPSLOPE AND OVER-RUNNING
PATTERN IS UNDERWAY ACROSS THE SOUTH PLAINS. THE LARGE SCALE LIFT
OVER-ALL APPEARS TO BE WEAK BUT AT LEAST SLIGHTLY UPWARDS...WHILE
THE BULK OF LIFT WILL BE OCCURRING VIA WAA AND UPSLOPE PROCESSES
AND HENCE FAIRLY SHALLOW. FIRST THOUGHTS WERE TO TRIM BACK THUNDER
CHANCES TO MAINLY SHOWERS OR EVEN DRIZZLE...BUT TRENDS SUGGEST WE
MAY SEE A FEW MORE WEAK CONVECTIVE UPDRAFTS SPREAD INTO THE SOUTH
PLAINS OVERNIGHT. ACTION IS WELL REMOVED...HOWEVER...FROM THE
NEARLY STATIONARY FRONTAL BOUNDARY DEEP IN THE TRANS PECOS SO
STORMS TONIGHT SHOULD REMAIN UNCHARACTERISTICALLY WEAK. SURFACE
PRESSURE FALLS CONTINUE THROUGH EASTERN NEW MEXICO AND THE WESTERN
SOUTH PLAINS HELPING INDUCE WARM FRONTAL MOVEMENT ON THE WEST
END...HOWEVER...THOUGH MU CAPES JUST OVER 500 J/KG OVER SOUTHERN
ZONES. CURRENT FORECAST LOOKS GOOD FOR NOW. NO CHANGES.  MCQUEEN

&&

.AVIATION...
MVFR CIGS THIS EVENING ARE EXPECTED TO TREND DOWN TO IFR MAINLY
AFTER MIDNIGHT AT BOTH KLBB AND KCDS. PATCHY LIGHT SHOWERS OR
DRIZZLE SHOULD DEVELOP WHILE THUNDERSTORM THREAT IS MINIMAL AT
KLBB THROUGH ABOUT 12Z AND NEARLY NIL AT KCDS. RM

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT THU MAY 24 2007/

SHORT TERM...
COLD FRONT HAS PASSED THROUGH THE AREA...AT 20Z ROUGHLY ALONG A
PECOS TO ABILENE LINE. ALTHOUGH IT IS STILL SAGGING SWD IT IS
EXPECTED TO PULL UP STATIONARY NOT MUCH FURTHER SOUTH LATER TONIGHT
AS PRESSURE FALLS DEVELOP IN THE LEE OF THE ROCKIES OVER THE
NRN/CNTL HIGH PLAINS. AS A RESULT WILL ALSO BEGIN TO SEE MORE MID
LEVEL ISENTROPIC LIFT DEVELOPING TONIGHT AND EXTENDING INTO FRIDAY
AS MOIST AIR IS LIFTED OVER THE FRONT SFC. MODELS ALSO SUGGEST SOME
MID LEVEL INSTABILITY MAY BE WORKED ON BY THE LIFT. THIS SHOULD
BRING INGREDIENTS TOGETHER FOR SCATTERED SHOWERS AND THUNDERSTORMS
THE NEXT 24 HOURS. TIMING IS DIFFICULT TO GAUGE...BUT MORE LIKELY
BETWEEN MIDNIGHT TONIGHT AND NOON FRIDAY. ALSO TEND TO FAVOR THOSE
AREAS CLOSER TO THE WSW-ENE ORIENTED FRONTAL BOUNDARY...IE THE SERN
THIRD OF THE FCST AREA. UPSLOPE LOW LEVEL FLOW WILL HELP REINFORCE
COOL AND MOIST AIR MASS AT THE SFC TONIGHT. ALTHOUGH WINDS WILL VEER
TO THE SE FRIDAY...CLOUD COVER SHOULD KEEP HIGH TEMPS ON THE COOL
SIDE ONCE AGAIN.

LONG TERM...
FOCUS IN THE LONG TERM IS THE ONGOING CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY NEXT WEEK. ONLY MINOR TWEAKS WERE MADE
TO THE LONG TERM GRIDS AS NOT MUCH CHANGED IN THE NEWEST MODEL RUNS.
THE BEST CHANCE APPEARS TO CONTINUE FROM FRIDAY EVENING INTO THE
OVERNIGHT HOURS. WITH THE WEAKENING FRONTAL BOUNDARY LIFTING NORTH
THROUGH THE FA ISENTROPIC UPGLIDE WILL DOMINATE. LOW LEVEL MOISTURE
IS MORE THAN SUFFICIENT FOR CONTINUED DEVELOPMENT INTO THE EVENING
ALONG WITH THE DEVELOPMENT OF A 25-35 KT LOW LEVEL JET. SEVERE
WEATHER IS NOT MUCH OF A CONCERN GIVEN THE WEAK FLOW THAT CONTINUE
THROUGH THE WEEKEND.

THE UPPER LEVEL LOW THAT WILL PROVIDE THE THUNDERSTORMS CHANCES
THROUGH THE WEEKEND MAY STICK AROUND FOR A LITTLE LONGER THAN
EXPECTED. GFS HAS SLOWED THE EASTERN MOVEMENT...WITH LOW CUTTING OFF
FROM FLOW AT H5. THEREFORE HAVE SLIGHTLY EXPANDED POPS ON MEMORIAL
DAY. IN ADDITION...THERE IS A LACK OF WELL-DEFINED UPPER-LEVEL
SUPPORT THROUGH THE ENTIRE TIME PERIOD. POTENTIAL FOR HEAVY RAINFALL
SHOULD EXIST DUE TO THE SLOW STORM MOTION AND VERY MOIST ATMOSPHERE.
HIGHEST THREAT AREA MAY BE IN GENERAL ACROSS SE ROLLING PLAINS BUT
HAVE LITTLE CONFIDENCE IN SPECIFIC TIME/PLACE DUE TO LACK OF LOW-LVL
FOCUS AND CONVECTIVE FEEDBACK ISSUES IN GFS QPF FCST.

THE NEXT CHANCE OF PRECIPITATION MAY BE SOMETIME IN THE MIDDLE OF
NEXT WEEK AS ANOTHER TROUGH WILL PUSH A COLD FRONT THROUGH THE SOUTH
PLAINS. HIGH TEMPERATURES THROUGH EARLY NEXT WEEK SHOULD REMAIN
BELOW NORMAL WITH A WARMING TREND BY THE MIDDLE OF NEXT WEEK. JDV

AVIATION...
MOIST UPSLOPE FLOW SHOULD AID STRATUS DEVELOPMENT LATER TONIGHT AT
BOTH TERMINALS KCDS AND KLBB WHILE MOIST ISENTROPIC LIFT ABOVE THE
COLD FRONTAL SURFACE AND AT MID LEVELS AIDS SCATTERED SHRA/TSRA
DEVELOPMENT TOWARD SUNRISE FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  78  56  80  56 /  30  30  30  30  30
TULIA         52  76  56  77  58 /  40  40  30  30  30
PLAINVIEW     53  76  58  77  59 /  40  40  30  30  30
LEVELLAND     55  77  58  79  58 /  40  40  30  30  30
LUBBOCK       55  75  60  78  60 /  40  40  30  30  30
BROWNFIELD    57  78  59  78  59 /  50  40  30  30  30
CHILDRESS     57  76  61  79  62 /  40  50  30  30  30
SPUR          57  74  61  79  61 /  50  50  30  30  30
ASPERMONT     59  78  61  80  62 /  50  60  30  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99/99
Hazardous weather outlook, May 24, 9:35 AM CST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1035 AM CDT THU MAY 24 2007

TXZ021>044-251200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1035 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL EXIST THIS WEEKEND. HOWEVER
THE PROBABILITY OF LOCALLY HEAVY RAINFALL DISCUSSED IN PREVIOUS OUTLOOKS
APPEARS TO BE DIMINISHING.

THUS THE LIKELIHOOD OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 24, 10:50 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 PM CDT THU MAY 24 2007

TXZ040-041-250545-
LYNN TX-TERRY TX-
1150 PM CDT THU MAY 24 2007

...STRONG THUNDERSTORM ACROSS TERRY AND LYNN COUNTIES...

AT 1146 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM LOCATED 5 MILES NORTHEAST OF
UNION...OR ABOUT 11 MILES SOUTHEAST OF BROWNFIELD...MOVING EAST AT
20 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER LYNN COUNTY
WHICH HAVE THE POTENTIAL TO ALSO BECOME STRONG.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF BUT STRONG WIND
GUSTS UP TO 50 MPH...HALF UP TO DIME SIZED AND CLOUD TO GROUND
LIGHTNING.

LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, May 25, 12:14 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
114 AM CDT FRI MAY 25 2007

TXZ033-039-250700-
COCHRAN TX-YOAKUM TX-
114 AM CDT FRI MAY 25 2007

...STRONG THUNDERSTORM ACROSS YOAKUM AND COCHRAN COUNTIES...

AT 112 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM LOCATED 25 MILES SOUTH OF LEHMAN...OR ABOUT 5
MILES NORTH OF PLAINS...MOVING NORTH AT 25 MPH. THIS STORM IS
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...DIME SIZED
HAIL...BRIEF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.
THE STORM WILL MOVE NORTH INTO COCHRAN COUNTY IN THE NEXT 30 MINUTES.

IN ADDITION...THIS STORM WILL PRODUCE HEAVY RAINFALL. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN A SHORT PERIOD OF TIME
WHICH MAY LEAD TO MINOR LOW LYING AND POOR DRAINAGE FLOODING.

IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

KW
Special weather statement, May 25, 12:33 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
133 AM CDT FRI MAY 25 2007

TXZ034-040-250715-
HOCKLEY TX-TERRY TX-
133 AM CDT FRI MAY 25 2007

...STRONG THUNDERSTORMS OVER TERRY COUNTY HEADING TOWARD HOCKLEY...

AT 127 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
STRONG THUNDERSTORMS LOCATED 11 MILES WEST OF BROWNFIELD...MOVING
NORTHEAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50
MPH...DIME SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, May 25, 1:21 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
221 AM CDT FRI MAY 25 2007

TXZ034-040-250815-
HOCKLEY TX-TERRY TX-
221 AM CDT FRI MAY 25 2007

...STRONG THUNDERSTORMS ACROSS TERRY AND SOUTHERN HOCKLEY COUNTIES...

AT 217 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
STRONG THUNDERSTORMS 3 MILES SOUTH OF LOCKETVILLE...OR ABOUT 12
MILES NORTH OF BROWNFIELD...MOVING NORTHEAST AT 15 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50
MPH...DIME SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW

The radar

The Lubbock radar (KLBB), 54 km away, was scanning. The volume nearest the first event began at 07:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hockley

When
May 25, 1:40 AM CST
Where
Hockley County, 10 mi W of Ropesville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
33.420, -102.323

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31088.